Cytokine release syndrome
|This article does not cite any sources. (December 2009) (Learn how and when to remove this template message)|
|Cytokine release syndrome (CRS)|
|Classification and external resources|
Cytokine release syndrome is a common immediate complication occurring with the use of anti-T cell antibody infusions such as ATG, OKT3, and TGN1412, but also with the CD-20 antibody rituximab. Severe cases are known as cytokine storms.
The pathogenesis is that the antigens bind to the T cell receptor, activating the T cells before they are destroyed. The cytokines released by the activated T cells produce a type of systemic inflammatory response similar to that found in severe infection characterised by hypotension, pyrexia, and rigors. The patient feels very unwell, as if in a high fever – indeed, the cytokine release syndrome is effectively a type of non-infective fever.
Deaths due to cytokine release syndrome with OKT3 (muromonab-CD3) have been reported, and it can cause life-threatening pulmonary edema if the patient is fluid overloaded. However, if treated appropriately it is usually not dangerous, just extremely unpleasant for the patient.
The effect is greatly reduced by using low dose OKT3, e.g. 2 mg instead of 5 mg, slow infusion instead of rapid injection, intravenous administration of an anti-histamine (such as chlorphenamine) and a corticosteroid (such as hydrocortisone) prior to starting the ATG/OKT3 infusion, with further doses of anti-histamine and steroid given during the infusion if necessary, acetaminophen 500 mg by mouth 1 hour before infusion to prevent fever. Moreover, it is recommended that any overhydration to be corrected before the administration of the first dose either by dialysis or with intravenous furosemide, to prevent the possible development of pulmonary oedema.
- cytokine storm, life-threatening massive release of cytokines